Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS New Orleans, LA

May 12, 2004Jefferson Parish, Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at May 12, 2004, 8:08 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 8:08 PM CDT (01:08 UTC)
Expired
May 12, 2004, 10:15 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 130113
FFWNEW
LAC051-071-130315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
808 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...TIMBERLANE...MARRERO...HARVEY
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS

* UNTIL 1015 PM CDT

* AT 803 PM CDT...THE PUBLIC REPORTED A FLOODING IN JEFFERSON PARISH 
  ON CLEARVIEW WITH STALLED CARS. RADAR ESTIMATES ABOUT 2 INCHES OF 
  RAIN HAD FALLEN ACROSS JEFFERSON PARISH SINCE 7 PM. AS THIS AREA OF 
  RAIN SPREADS EAST...FLO0DING OF STREETS AND LOW-LYING AREAS IS ALSO 
  LIKELY ACROSS ORLEANS PARISH. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 2934 8998 2945 9002 2949 9014 2974 9013
          2989 9018 3001 9012 3005 8997 3013 8989
          3004 8981 3000 9001 2992 8995 2980 9011
          2965 9000 2942 8998 2929 8992 2924 8999

$$
1 follow-up statement
000 
WGUS74 KLIX 130341
FFSNEW
LAC051-071-130430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 PM CDT WED MAY 12 2004

...A FLASH FLOOD WARNING FOR JEFFERSON PARISH AND ORLEANS
   PARISH EXPIRED AT 1015 PM TONIGHT..

...A FLOOD WATCH CONTINUES FOR THESE AREAS....

AT 1015 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
LINE OF STRONG THUNDERSTORMS HAS MOVED EAST OF ORLEANS AND JEFFERSON
PARISHES.

FLOODING CONTINUES AT THE CARRELTON UNDERPASS IN ORLEANS PARISH.
FLOOD WATERS WILL CONTINUE TO GRADUALLY SUBSIDE THROUGH THE EARLY
MORNING HOURS. ADDITIONAL SHOWERS...EXTENDING WEST FROM ST BERNARD
PARISH TO ST MARY PARISH...WILL PASS OVER THE AREA THIS MORNING.
THESE SHOWERS WILL ONLY WILL AGGRAVATE THE SITUATION AND INCREASE
THE TIME REQUIRED FOR THE ROADWAYS TO CLEAR.


MOST FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF HIGH
WATER. USE CAUTION IN AND AROUND STREAMS...BAYOUS OR DRAINAGE
CANALS. DRIVING THROUGH FLOODED AREAS MAY CAUSE EXTENSIVE
DAMAGE TO YOUR VEHICLE AND COULD ENDANGER YOUR LIFE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 4:00 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, May 12, 4:00 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
400 PM CDT WED MAY 12 2004

.DISCUSSION...
POTENTIAL FOR FLOODING AND FLASH FLOODING WILL CONTINUE THROUGH THIS
EVENING MAINLY NORTH AND WEST OF LAKE PONTCHARTRAIN AND ALONG THE MS
COAST. SHORTWAVE TROUGH IS GETTING READY TO EXIT THE AREA BY EARLY
EVENING...BUT THE RAIN COOLED OUTFLOW BOUNDARY CONTINUES TO BE THE
FOCUS OF STRONG THUNDERSTORMS WITH HEAVY RAIN ACROSS MOST OF SOUTH
LA. LOW LEVEL INFLOW REMAINS STRONG AND UPPER LEVEL DIFLUENCE
REMAINS PRONOUNCED AS WELL. WILL KEEP THE FLOOD WATCH FOR AREAS
NORTH AND WEST OF LAKE PONTCHARTRAIN...OR BASICALLY NORTH OF A LINE
FROM NEAR MORGAN CITY TO LAPLACE TO PASCAGOULA UNTIL 10 PM. THE RAIN
SHOULD RAPIDLY DECREASE AND DISSIPATE LATER THIS EVENING AS THE
UPPER LEVEL ENERGY PULLS AWAY.

WATER VAPOR VAPOR IMAGERY SHOWS SHORTWAVE ENERGY OVER NORTHWEST
MEXICO WHICH MAY AFFECT THE FORECAST AREA LATE THURSDAY INTO
THURSDAY NIGHT. MODEL PERFORMANCE WITH THIS FEATURE CANNOT BE
EXPECTED TO BE THAT GOOD...ESPECIALLY AT 500 MB. THERE IS BETTER
AGREEMENT AT 250/300 MB WHERE MOST OF THE MODELS SHOW FAVORABLE
UPPER DIVERGENCE ACROSS THE AREA ON THURSDAY. WITH THE AIR COLUMN
REMAINING TROPICAL...WILL KEEP POPS IN THE 40-60 PERCENT RANGE
MAINLY FOR THURSDAY AFTERNOON. WILL LET LATER SHIFTS EVALUATE THE
NEED TO ADD HEAVY RAIN WORDING...BUT THIS IS POSSIBLE GIVEN THE
PATTERN THAT IS ESTABLISHED.

FRIDAY INTO FRIDAY NIGHT...THE NEXT MAJOR SHORTWAVE TROUGH IS
EXPECTED TO MOVE ACROSS THE REGION. THIS WILL BRING ANOTHER
SIGNIFICANT THREAT OF WIDESPREAD CONVECTION...LOCALLY HEAVY
RAIN...AND FLOOD POTENTIAL.

THE WEEKEND SHOULD NOT BE AS WET AS UPPER ENERGY SHIFTS NORTH...BUT
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED.
MONDAY LOOKS LIKE IT SHOULD BE A DRY DAY...THEN WILL BRING A SLIGHT
CHANCE OF RAIN BACK IN THE FORECAST TUESDAY AND WEDNESDAY MAINLY DUE
TO THE SEA BREEZE AND A MINOR DISTURBANCE ALOFT.

&&

PRELIMINARY POINT NUMBERS...
MCB 66/82/67/82 6646
BTR 69/83/68/83 6646
MSY 71/84/71/84 5435
GPT 71/81/71/81 6435

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 10 PM LAZ034>040-046>050-056>058.
MS...FLOOD WATCH UNTIL 10 PM MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...NONE.
&&

22
Hazardous weather outlook, May 12, 7:00 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CDT WED MAY 12 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
700 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS
TONIGHT...

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL
HAVE THE POTENTIAL FOR FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 3 INCHES CAN BE EXPECTED ACROSS MUCH OF THE AREA WITH
LOCALIZED AMOUNTS AS MUCH AS 5 INCHES POSSIBLE. MUCH OF THIS RAIN
MAY FALL IN A 2 TO 4 HOUR PERIOD. HAZARDOUS WEATHER IS NOT EXPECTED
TONIGHT.

HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR
THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFULL
AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS
ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION.

WATERSPOUTS WILL BE POSSIBLE DUE TO THE VERY MOIST ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW
THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST
RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS
DEVELOPING FLOOD SITUATION TODAY.

23

In the hours before

Special weather statement, May 12, 7:07 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
707 PM CDT WED MAY 12 2004

MSZ080>082-130115-
HANCOCK-HARRISON-JACKSON-
707 PM CDT WED MAY 12 2004

...A LINE OF STRONG THUNDERSTORMS PUSHING EAST ACROSS THE
   MISSISSIPPI COAST...

AT 715 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NORTHERN JACKSON COUNTY TO
GULFPORT TO PASS CHRISTIAN...AND MOVING EAST AT 20 MPH.

THE LINE OF STORMS WILL MOVE INTO BILOXI AROUND 730 PM AND PASCAGOULA
BETWEEN 8 AND 830 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO NEAR 35 MPH. THESE STORMS WILL ALSO
PRODUCE HEAVY RAINFALL AMOUNTS UP TO TWO INCHES IN A SHORT PERIOD OF
TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS.

18

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:04 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint John the Baptist41 min
May 12, 7:11 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans49 min
May 12, 7:26 PM CDTTornado WarningLIXJefferson19 min
May 12, 7:36 PM CDTTornado WarningLIXOrleans24 min
May 12, 7:41 PM CDTSpecial Marine WarningLIX2 hr
May 12, 7:46 PM CDTTornado WarningLIXJefferson14 min
May 12, 7:47 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles43 min
May 12, 7:55 PM CDTTornado WarningLIXOrleans, Plaquemines, Saint Bernard35 min
May 12, 8:25 PM CDTFlash Flood WarningLIXSaint Tammany2 hr
May 12, 8:34 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines, Saint Bernard41 min
May 12, 8:53 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne37 min
May 12, 9:17 PM CDTSevere Thunderstorm WarningLIXPlaquemines, Saint Bernard58 min
May 12, 9:28 PM CDTSevere Thunderstorm WarningLIXLafourche, Terrebonne62 min
May 12, 9:35 PM CDTSpecial Marine WarningLIX115 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.